What Is A Lethal Dose Of Cocaine?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

Cocaine is a powerful stimulant drug known by other names such as blow or coke. Cocaine overdose causes hundreds of deaths every year across the nation.

What Is The Lethal Dose Of Cocaine?

The lethal dose of cocaine is 82.5 milligrams per kilogram (mg/kg).

It’s one of the most widely abused substances in the U.S. In 2014, there were about 1.5 million cocaine users, with the age range of 18 to 25 at the highest potential of cocaine usage.

Learn more about the lethal doses of commonly abused drugs

Determining The Lethal Dose Of Cocaine

Cocaine toxicity is dependent on a person’s specific circumstances. In one case study of 26 deaths, a mean concentration of 21 micrometers was found where only cocaine was present.

Cocaine is a powerful stimulant drug with a high potential for abuse that works by binding to the dopamine transporter in the brain, causing an accumulation of dopamine.

This produces an amplified signal to the receiving neurons, creating a sense of euphoria.

The cocaine binds to membrane-bound proteins. When the interaction occurs, a signal is triggered, and the combination of these effects causes cocaine poisoning.

Because of this, cocaine use contributes to tens of thousands of emergency visits and hundreds of deaths each year.

How Likely Is A Fatal Cocaine Overdose?

In 2017, there were nearly 14,000 deaths involving cocaine. And in 2018, there were 859 fatal cocaine overdoses just within the age group of those 15 to 24.

It is very possible to overdose on cocaine, especially if mixed with substances like alcohol, heroin, and other drugs.

Find the right treatment program for cocaine abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Recognizing The Warning Signs Of A Cocaine Overdose

There are multiple life-threatening symptoms of a cocaine overdose.

Serious signs to be aware of include:

  • chest pain
  • cardiac arrest
  • slow or labored breathing
  • seizures
  • raised body temperature
  • tremors
  • nausea or vomiting

Treating A Potentially Fatal Cocaine Overdose

If you or a loved one have used cocaine, it’s important to take action quickly if you notice any of the above symptoms of a cocaine overdose.

Call 911 immediately if you believe someone has overdosed on cocaine.

Keep the person calm in order to lower the heart rate and avoid severe panic setting in. This can fight the onset of cardiac arrest.

If they have a raised body temperature, you can use ice or a damp towel to bring the body temperature back down until emergency assistance arrives.

Find Treatment For A Cocaine Addiction Today

Whether you’re struggling with cocaine addiction or have a loved one who is, you don’t have to walk through the trials of drug addiction alone.

Call our helpline today and talk to one of our representatives. We have trained specialists who are equipped to answer any and all addiction recovery questions.

We’re here to support you. Call us today to learn about the many options in addiction treatment.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400